Alabama, 2024

Damaging Winds in Alabama, April 3, 2024

April 3, 2024 · NWS TAE · 3 events in 3 counties and zones

Clusters of strong to severe storms moved across the tri-state area during the early morning hours of April 3. The main impact was damaging winds with scattered reports of trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Clusters of strong to severe storms moved across the tri-state area during the early morning hours of April 3. The main impact was damaging winds with scattered reports of trees and power lines down. A couple of measured wind gusts of 60 mph or greater occurred in Bay County, FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 12:55 AM CST, 5 minutes earlier.

Area forecast discussion, Apr 3, 12:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
255 AM EDT Wed Apr 3 2024

...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.MESOSCALE UPDATE FOR TONIGHT'S SEVERE WEATHER THREAT...
Issued at 905 PM EDT Tue Apr 2 2024

Bottom line: Severe weather remains possible through the overnight
hours into Wednesday morning. Everyone needs to have multiple ways
to receive warnings that will wake them up tonight into Wednesday
morning.

Mid-level water vapor imagery and SPC mesoanalysis shows the
parent trough over the western Great Lakes into the southern
Plains. There is a secondary shortwave diving south along the
western edge of this parent trough that will be something we have
to watch. The latest sounding from TAE shows a stout capping
inversion around 770 mb, but above that, mid-level laps rates are
around 7C/km. Deep layer shear is abundant as well.

We've seen some scattered showers develop over southeast Alabama
and the far western Florida Panhandle so far this evening, but the
better instability and better forcing remains off to our west and
north. Models continue to indicate that through the night, the
secondary shortwave will dive quickly to the south, giving us a
bit more forcing during the overnight hours with quickly dropping
500 mb heights (around 90-120 m within 6-12 hours), but this comes
later in the night. This should help cool some of our mid-levels
off, which may erode the cap somewhat. Additionally, guidance is
insistent on the low level jet strengthening over our forecast
area during the overnight to 45 to 60 knots. This will help
increase the low-level shear and enlarge our hodographs.

Given all this, the severe weather threat continues for our area.
It appears that this may materialize in discrete cells as it
enters our area, mostly over Alabama and Georgia. As it progresses
through our area and the next shortwave dives into the southeast,
we may see a reorganization and resurgence of storms near the
Flint and Apalachicola Rivers late in the night or early in the
morning, then continues eastward. The better environment overall
is across our Georgia counties, but severe weather remains
possible for the entire forecast area. The evening update
maintains the Enhanced Risk of severe weather (level 3 of 5) for
our Alabama and Georgia counties with a Slight Risk (level 2 of 5)
elsewhere. The main threats remain tornadoes (some possibly
strong), large hail, and damaging wind gusts.

Otherwise, timing still remains largely on track from the previous
forecast. Temperatures were adjusted as it doesn't really appear
we'll cool off too much more thanks to increasing warm air
advection through the night.

&&

.SYNOPSIS...
Issued at 250 AM EDT Wed Apr 3 2024

Severe weather threat to continue into this afternoon with damaging
winds, tornadoes, and hail possible.

An extended period of dry weather arrives in the wake of a cold
front from mid-week through the weekend.

A warming trend kicks off early next week.

&&

.NEAR TERM...
(Today and tonight)
Issued at 250 AM EDT Wed Apr 3 2024

The main concern will be the passage of a broken line of strong to
severe thunderstorms across the service area this morning.

At 2 AM EDT, a cold front was entering central Alabama from the
northwest. In advance of the front, a broken line of strong to
severe thunderstorms was on the cusp of entering our southeast
Alabama counties. The air mass in advance of the line was moderately
unstable, with an axis of mixed-layer CAPE around 1500 J/kg. VAD
wind profiles from EVX and EOX radars show a robust southwesterly
low-level jet of 45-50 knots in the 2,000-3,000 foot layer. SPC
mesoanalysis page shows the Significant Tornado Parameter in the pre-
storm environment to be 2-3, reflecting strong kinematics beneath
500 mb westerly flow of 60-70 knots. The 06z TAE sounding showed a
strong cap around 8,000 feet, with steep lapse rates above the cap.
Strong height falls and large-scale lift will erode this cap during
the pre-dawn hours. So an uptick in storm strength, intensity, and
severe potential is expected during the pre-dawn hours. By sunrise,
the strongest storms should be over between Tallahassee and
Valdosta, as well as the I-75 corridor of Georgia. Storms should
exit past the Lower Suwannee Valley late this morning.

Speaking of the low-level jet, it has shown signs of surfacing
recently, with non-convective 40+ mph gusts recently at Marianna and
Donalsonville. Have posted a Wind Advisory from these areas in a
swatch to the east and northeast until about sunrise.

Once storms exit, gust west and northwest winds will follow this
afternoon. Clouds will lift and scatter out, and a drier air mass
will filter in. Winds will stay up tonight, keeping the cool air
advecting in but preventing radiational cooling. Nonetheless, a cool
night with lows in the 40s will prevail, except near 50 along the
immediate coast.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 250 AM EDT Wed Apr 3 2024

Cool and dry conditions prevail through the short-term period thanks
to Eastern US troughing aloft and prevailing surface high pressure.
Temperatures are forecast to be below-normal for early April with a
stable post-frontal airmass in place - highs in the upper 60s/low
70s & lows in the 40s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 250 AM EDT Wed Apr 3 2024

Ridging slides in from the west in response to the aforementioned
trough shifting off the Atlantic coast this weekend. Forecast
Saturday-Sunday morning lows are in the 40s, then increase to the
50s. The pattern shift change kicks off a warming trend early next
week with high temperatures rebounding to the upper 70s/low 80s by
Sunday. Come Monday, an upstream Northern Plains trough breaks down
the ridge and sends a front our way. These features prompt returning
rain chances to conclude the long-term period.

&&

.AVIATION...
(06Z TAFS)
Issued at 250 AM EDT Wed Apr 3 2024

The main concern will be the passage of a broken line, or perhaps
multiple broken lines, of strong to severe thunderstorms this
morning. In addition, moist southerly flow in advance of the storms
has brought up IFR ceilings for our FL terminals, with DHN, ABY, and
VLD likely to have their ceilings drop a bit more.

Once storms pass east, a little trailing stratiform rain is
possible. Ceilings will start to steadily lift as drier air starts
to filter in behind a cold front. More robust scattering is expected
during the late morning. Gusty west winds will prevail during
daylight hours.

&&

.MARINE...
Issued at 250 AM EDT Wed Apr 3 2024

Scattered showers and thunderstorms attendant to a passing cold
front will pose a gusty wind, waterspout, and hail threat into
tomorrow afternoon. Initially onshore breezy winds quickly turning
out of the northwest after frontal passage will make for advisory
level conditions. A lingering tight pressure gradient in the wake of
this system keeps hazardous boating in place until at least late
Thursday or early Friday.

&&

.FIRE WEATHER...
Issued at 250 AM EDT Wed Apr 3 2024

A cold front will pass the districts this morning, preceded by a
line of strong to severe thunderstorms. Following the front late
this morning, gusty winds will usher in a drier air mass and a
deep mixed layer. This will lead to high dispersion spreading into
districts along and west of the Flint and Apalachicola Rivers
this afternoon. These conditions will overspread the entire region
on Thursday and Friday. A dry air mass will also filter into the
region this afternoon, with widespread Min RH values of 25 to 35
percent on Thursday and Friday. &&

.HYDROLOGY...
Issued at 250 AM EDT Wed Apr 3 2024

Outside of potential pockets of heavy rainfall from the overnight
Tuesday/early Wednesday system, there are no hydrologic concerns. An
extended period of dry weather is expected thereafter, into early
next week. Looking at rivers, a few in the Ochlockonee & Suwannee
basins remain in action stage, but are mostly on a downward
trajectory.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  49  71  46 / 100   0   0   0
Panama City   70  53  70  50 /  60   0   0   0
Dothan        68  45  68  43 /  20   0   0   0
Albany        69  46  68  42 /  70   0   0   0
Valdosta      72  49  69  45 / 100   0   0   0
Cross City    73  52  70  48 /  90   0   0   0
Apalachicola  70  55  67  52 /  90   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM CDT this morning for FLZ011.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Wind Advisory until 8 AM EDT this morning for GAZ125>129-143>146-
     155>157.

AL...None.
GM...Small Craft Advisory until 11 PM EDT /10 PM CDT/ Thursday for
     GMZ730-750-752-755-765-770-772-775.

&&

MESOSCALE UPDATE...Young
SYNOPSIS...IG3
NEAR TERM...Haner
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Haner
MARINE...IG3
FIRE WEATHER...Haner
HYDROLOGY...IG3

In the hours before

Special weather statement, Apr 3, 12:32 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
232 AM EDT Wed Apr 3 2024

FLZ012-112-030700-
Coastal Bay FL-Inland Bay FL-
232 AM EDT Wed Apr 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BAY COUNTY THROUGH
300 AM EDT/200 AM CDT/...

At 232 AM EDT/132 AM CDT/, Doppler radar was tracking a strong
thunderstorm over Panama City, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Tyndall
Air Force Base, Parker, Nixon, Bayhead, Magnolia Beach, Cedar Grove,
Dirego Park, Beacon Beach, Bay Harbor, Recota Beach, College Station,
Bayou George, Camp Flowers, Youngstown, and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 8539 3015 8539 3005 8569 3022 8578
TIME...MOT...LOC 0632Z 244DEG 50KT 3017 8566

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Apr 3, 12:43 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
243 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     Marine Tstm Wind 2 N Magnolia Beach      30.19N 85.73W
04/03/2024                   Bay                FL   Mesonet

            40 mph gust, courtesy Weatherstem station at
            Gulf Coast State College.

&&

Haner
Local storm report, Apr 3, 12:47 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
247 AM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     Non-Tstm Wnd Gst Donaldsonville a/P      31.01N 84.88W
04/03/2024  M40 MPH          Seminole           GA   ASOS

0235 AM     Non-Tstm Wnd Gst Marianna Municipal a/P  30.84N 85.18W
04/03/2024  M42 MPH          Jackson            FL   ASOS

&&

The radar

The Ft Rucker radar (KEOX), 20 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
April 3, 1:00 AM CST
Where
Dale County, 0.69 mi S of Waterford
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
31.340, -85.610

A tree was blown down.

Thunderstorm Wind, Coffee

When
April 3, 1:20 AM CST
Where
Coffee County, 1.18 mi W of Coppinville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.300, -85.830

A power line was blown down on Whispering Pines Dr between Maxwell St and Pinedale Dr.

Thunderstorm Wind, Houston

When
April 3, 2:41 AM CST
Where
Houston County, 1.37 mi WSW of Southern Junction
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.010, -85.480

There were reports of downed trees along Highway 109 near the FL and AL state line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171320, 1171321, 1171322.